Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Louisville, KY

May 7, 2003Perry County, Indiana; Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2003, 1:38 AM EST for Perry County, Indiana; Warren County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 1:38 AM EST (06:38 UTC)
Expired
May 7, 2003, 2:15 AM EST
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Perry County, IN, Warren County, KY

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:50 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 070638
SVRLMK
INC123-070715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 AM EST WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 215 AM EST

* AT 134 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DODD...OR ABOUT 57 MILES WEST OF
  LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATCHEL...GERALD AROUND 155 AM EST
  TERRY...BRISTOW...ADYEVILLE AROUND 200 AM EST
  DERBY...SASSAFRAS AROUND 205 AM EST
  LEOPOLD...BANDON...APALONA AROUND 210 AM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3800 8680 3785 8664 3815 8647 3825 8663
          3823 8678

$$
DK
1 follow-up statement
000 
WUUS53 KLMK 070638 RRA
SVRLMK
KYC227-070715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 215 AM CDT

* AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF ROCKFIELD...OR ABOUT 17 MILES
  WEST OF BOWLING GREEN...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWLING GREEN AROUND 145 AM CDT
  RICHARDSVILLE...PLUM SPRINGS AROUND 150 AM CDT
  OAKLAND...SMITHS GROVE...THREE FORKS AROUND 155 AM CDT

DAMAGING WINDS...HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING 
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL 
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER 
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:50 PM EST, 11 hours 48 minutes earlier.

Area forecast discussion, May 6, 1:50 PM EST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 6 2003

.SHORT TERM...

THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA.
STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF
THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL
FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE
DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO
THE GREAT LAKES REGION.

AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA
WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY
RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM
1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH
OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT
THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW
PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT
UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT
LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS
AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND
WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY
AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY.

.LMK...NONE

JA/KP
Hazardous weather outlook, May 6, 9:25 PM EST, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA
OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH
THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE
FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT
1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL
BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE
OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF
INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE
POSSIBLE.

VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE
WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL
AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN
AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS
A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN
BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE
NEEDED WEDNESDAY MORNING AND AFTERNOON.

JMB

In the hours before

Local storm report, May 6, 7:38 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    DEPUTY                    IN   WIND DAMAGE
05/06/03   JEFFERSON                      TREES BLOWN DOWN IN DEPUTY
                                          REPORTED BY THE PUBLIC

0813 PM    1 W DEPUTY                IN   40 MPH WIND GUST
05/06/03   JEFFERSON                      REPORTED BY COOPERATIVE
                                          OBSERVER

JB
Special weather statement, May 6, 11:34 PM EST, 2 hours 4 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076-
070700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 AM EDT WED MAY 7 2003

...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA...

AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS
MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS
EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND
GUSTS.

THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM
AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130
AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH
AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY
BETWEEN 200 AND 230 AM EDT.

PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING
WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE
THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION.
TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE
THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR
LOCATION ALSO EXISTS.

JMB
Local storm report, May 7, 1:34 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
234 AM EDT WED MAY 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    HAWESVILLE                KY   WIND DAMAGE
05/07/03   HANCOCK                        TREES DOWN COUNTYWIDE

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:53 AM ESTSevere Thunderstorm WarningLMKPerry37 min
May 7, 1:18 AM ESTSevere Thunderstorm WarningLMKDubois27 min
May 7, 1:30 AM ESTSevere Thunderstorm WarningLMKLogan30 min
May 7, 1:33 AM ESTSevere Thunderstorm WarningLMKBreckinridge42 min
May 7, 1:50 AM ESTSevere Thunderstorm WarningLMKSimpson30 min
May 7, 2:07 AM ESTSevere Thunderstorm WarningLMKBarren38 min
May 7, 2:19 AM ESTSevere Thunderstorm WarningLMKHart31 min
May 7, 2:51 AM ESTSevere Thunderstorm WarningLMKMonroe29 min
May 7, 3:11 AM ESTSevere Thunderstorm WarningLMKCumberland34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.